Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 281, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 14, 2017, 7:34 PM CDT for 4 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 7:34 PM CDT (00:34 UTC)
- Expired
- Oct 14, 2017, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
297
WUUS53 KICT 150034
SVRICT
KSC099-125-133-205-150130-
/O.NEW.KICT.SV.W.0281.171015T0034Z-171015T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
734 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Wilson County in southeastern Kansas...
Northern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Northeastern Montgomery County in southeastern Kansas...
* Until 830 PM CDT
* At 734 PM CDT, a severe thunderstorm was located over Altoona, or 6
miles east of Fredonia, moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Parsons, Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona,
Galesburg, Benedict, Stark, Earlton, Lake Parsons, Dennis, Chanute
Airport and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9508 3733 9574 3767 9578 3774 9528
3773 9509 3739 9509 3738 9508
TIME...MOT...LOC 0034Z 244DEG 46KT 3754 9571
HAIL...<.75IN
WIND...70MPH
$$
CARUSO3 follow-up statements
960
WWUS53 KICT 150057
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
757 PM CDT SAT OCT 14 2017
KSC099-125-133-205-150130-
/O.CON.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
757 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN WILSON...NORTHERN LABETTE...NEOSHO AND NORTHEASTERN
MONTGOMERY COUNTIES...
At 757 PM CDT, a severe thunderstorm was located 6 miles north of
Thayer, or 6 miles south of Chanute, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Parsons, Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona,
Galesburg, Stark, Earlton, Lake Parsons, Dennis, Chanute Airport and
South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9508 3733 9574 3743 9574 3766 9557
3774 9528 3773 9509 3739 9509 3738 9508
TIME...MOT...LOC 0057Z 249DEG 32KT 3758 9549
HAIL...<.75IN
WIND...70MPH
$$
MCGUIRE348
WWUS53 KICT 150112
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT SAT OCT 14 2017
KSC125-205-150121-
/O.CAN.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Wilson KS-Montgomery KS-
812 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON AND
NORTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0111Z 247DEG 43KT 3762 9526
$$
KSC099-133-150130-
/O.CON.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Labette KS-Neosho KS-
812 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN LABETTE AND NEOSHO COUNTIES...
At 811 PM CDT, a severe thunderstorm was located near Erie, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Erie, St. Paul, Thayer, Galesburg, Stark, Lake Parsons,
Dennis, South Mound and Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0111Z 247DEG 43KT 3762 9526
HAIL...<.75IN
WIND...60MPH
$$
MCGUIRE312
WWUS53 KICT 150128
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT SAT OCT 14 2017
KSC099-133-150138-
/O.EXP.KICT.SV.W.0281.000000T0000Z-171015T0130Z/
Labette KS-Neosho KS-
828 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LABETTE AND NEOSHO
COUNTIES WILL EXPIRE AT 830 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3734 9552 3746 9551 3768 9543 3774 9528
3773 9509 3739 9509 3738 9508 3737 9508
TIME...MOT...LOC 0128Z 244DEG 46KT 3770 9505
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 7:00 PM CDT, 34 minutes earlier.
Area forecast discussion, Oct 14, 7:00 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 700 PM CDT Sat Oct 14 2017 .SYNOPSIS... Issued at 335 PM CDT Sat Oct 14 2017 This afternoon, a line of thunderstorms developed, as expected, along a NE-SW oriented warm front that, at 2 PM, extended from extreme Southeast Nebraska, through KGBD, then thru Southwest KS where it curved sharply W into Southeast CO. The cold front will continue to be a MAJOR player in the forecast for the rest of the afternoon & tonight. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 335 PM CDT Sat Oct 14 2017 This Evening: A SHARP, positively-tilted upper-deck wave extends from along the Saskatchewan/Manitoba border to the CO/NM border. As this intense upper wave surges E tonight, the afore-mentioned warm front would transition into a cold front & surge SE through the remainder of Central & Southeast KS. The front should reach the KS Turnpike ~9 PM. SE of the front, a very warm, moist environment will combine with steep lapse rates to induce significant destabilization across the SE half of KS this afternoon & early evening. Bulk shear is STRONG, & will likely reach 65-70kts close to the front & MLCAPES from ~2,000-2,500 J/KG supercells are certain. Both large hail (around ping pong ball-sized) & 60 to 70 mph winds are anticipated. As the cold front surges SE, the primary threat would be damaging winds as the bowing potential would increase. The northwest winds in the wake of frontal passage are strong. Sustained speeds from 25-35 mph with gusts ~45 mph are likely across nearly all of Central & South-Central KS, especially from 7-11 PM. The Wind Advisory obviously remains intact. Overnight: With the SE-surging cold front surging crossing all of Southeast KS 11PM-Mid Night all thunderstorms should clear Southeast KS 9-10 PM by which time only a few post-frontal showers should exist over Southeast KS. NW 15-25 mph winds will continue to funnel much cooler air into KS. Sun-Tue Night: All will be quiet across KS as strong high pressure spreads SE across KS Sun & Sun Night. As the high ventures SE into the Mid-MS Valley & Southern Plains lower-deck would quickly become S/SW to enable temps to slowly rebound. .LONG TERM...(Wednesday through Saturday) Issued at 335 PM CDT Sat Oct 14 2017 Wed-Fri: Warm & dry weather will dominate as a strong & broad mid-upper high pressure spreads E across most of the U.S. Sat-Sat Night: Any chances for thunderstorms (& they're low) should not arrive until next Sat night. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 700 PM CDT Sat Oct 14 2017 +TSRA, several of which are SVR with 57-61kt gusts, extend from NW MO, thru KUKL, to KWLD. The +TSRA are sprinting E/NE ~52kts & will greatlyu impact KCNU til ~03Z, at which time a strong cold front surging SE will force all TSRA S-SE of the terminal. At issuance, the strong cold front curved from far NW MO, thru KEWK & KP28, to the OK Panhandle. Post-frontal winds are STRONG with sustained 26 to 30 kts likely across all of Central & South-Central KS til ~04Z when diminishment would occur as strong high pressure spreads SE across Wrn KS. Although all areas outside of the +TSRA would be VFR, sct decks ~2,000ft will exist across the region til ~06Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 64 42 70 / 80 0 0 0 Hutchinson 43 63 40 70 / 50 0 0 0 Newton 44 62 41 69 / 80 0 0 0 ElDorado 45 63 41 69 / 90 0 0 0 Winfield-KWLD 47 64 41 69 / 80 0 0 0 Russell 40 64 39 73 / 10 0 0 0 Great Bend 40 64 39 72 / 10 0 0 0 Salina 42 63 40 72 / 40 0 0 0 McPherson 43 62 39 70 / 50 0 0 0 Coffeyville 50 64 41 69 / 90 0 0 0 Chanute 48 62 40 69 / 100 0 0 0 Iola 48 62 40 69 / 100 0 0 0 Parsons-KPPF 49 63 40 69 / 100 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Sunday for KSZ032-033-047>052-067- 068-082-083-091-092. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...EPS
Hazardous weather outlook, Oct 14, 5:10 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 510 PM CDT Sat Oct 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Numerous thunderstorms, several of which may be severe with hail as large as golf balls and 60 to 70 mph winds, are likely across most of South-Central and all of Southeast Kansas this evening. For further details, please refer to Severe Thunderstorm Watch number 500 that is effect until mid-night. Any thunderstorms that occur in Central Kansas may produce penny- sized hail and winds around 50 mph early this evening. After cold frontal passage, northwest winds will greatly increase, especially along and west of I-135 where 30 to 35 mph sustained speeds with gusts from 45 to 50 mph are likely later this evening. For further details, please refer to the Wind Advisory that remains in effect for all of Central and most of South-Central Kansas from 7 PM until 1 AM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 14, 6:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG WINFIELD 37.27N 96.97W
10/14/2017 COWLEY KS BROADCAST MEDIA
LARGE TREE SNAPPED
&&
MWMSpecial weather statement, Oct 14, 6:59 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT SAT OCT 14 2017
KSZ069-093-094-098-150045-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
659 PM CDT SAT OCT 14 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
Southwestern Elk County in southeastern Kansas...
* Until 745 PM CDT
* At 657 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Burden, or 6 miles northeast of
Winfield...moving northeast at 60 mph.
wind gusts up to 55 mph will be possible with this storm.
* Locations impacted include...
Burden, Dexter, Grenola, Atlanta, Latham, Cambridge and Winfield
City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.
LAT...LON 3713 9689 3734 9698 3765 9653 3761 9652
3760 9652 3724 9639
TIME...MOT...LOC 2358Z 245DEG 54KT 3732 9686
CARUSOLocal storm report, Oct 14, 7:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST YATES CENTER 37.87N 95.74W
10/14/2017 E60 MPH WOODSON KS TRAINED SPOTTER
&&
MWMLocal storm report, Oct 14, 7:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG IOLA 37.93N 95.40W
10/14/2017 ALLEN KS TRAINED SPOTTER
SNAPPED POWER POLES REPORTED
&&
MWMLocal storm report, Oct 14, 7:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 2 NW EUREKA 37.84N 96.32W
10/14/2017 GREENWOOD KS EMERGENCY MNGR
1 MILE OF UTILITY POLES DOWN ON P RD WITH MULTIPLE TREES
BLOWN DOWN BLOCKING ROADWAYS NNW OF THE EUREKA LAKE AREA
&&
MWMLocal storm report, Oct 14, 7:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 9 W BURDEN 37.31N 96.92W
10/14/2017 E70 MPH COWLEY KS PUBLIC
WIND GUST OF APPROXIMATELY 70MPH. 8 INCH DIAMETER
TREELIMB BROKEN.
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood | 53 min |
| Oct 14, 7:42 PM CDT | Special Weather Statement | ICT | Harper | 48 min |
| Oct 14, 8:26 PM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 34 min |
| Oct 14, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.